Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 118, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 20, 2017, 9:44 PM CDT for Nuckolls County, Nebraska; Jewell County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2017, 9:44 PM CDT (02:44 UTC)
- Expired
- Jun 20, 2017, 10:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Jewell County, KS, Nuckolls County, NE
The radar
The Grand Island radar (KUEX), 46 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2935 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:21 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 20, 6:21 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Hastings NE 621 PM CDT Tue Jun 20 2017 .SHORT TERM...(This evening through Wednesday) Issued at 244 PM CDT Tue Jun 20 2017 Plenty of instability has built across the local area this afternoon as temperatures have met...and in some cases exceeded...the previously forecast highs for the day. As the CAP is eroding...we are starting to see some CU develop across the area with the first couple of thunderstorms popping up on radar just southwest of the local area. Expect continued thunderstorm development to result in some chances for showers and thunderstorms across the region...especially across north central Kansas...where the CU field is more dense and the instability greatest. If storms are able to develop and tap the energy in the atmosphere...expect explosive development with decent mid to upper level rotation...which will allow for large hail to around the size of golf balls to become possible with the stronger storms. Since the overall forcing across the local area is weak and primarily diurnally driven...expect the aforementioned storms to have trouble maintaining themselves by mid to late evening...which barring any outflow initiated storms...should mean an end to thunderstorm activity by late evening. The focus of additional storm development will then shift to our northeast where forcing from the LLJ should allow for additional shower and thunderstorm development across northeastern Nebraska overnight...with the local area remaining dry. While there will likely be a severe storm or two across our Kansas counties this afternoon or evening...things turn more interesting for the entire forecast area tomorrow as a weak front from the northwest makes its way across the local area near the time of peak heating. With some adiabatic compression ahead of this front...expect a very hot afternoon across the local area...with heat index values likely nearing or exceeding 100 degrees. These unseasonably hot temperatures will further help to destabilize the atmosphere...which combined with modest shear values...will likely help initiate additional severe thunderstorms across the local area tomorrow. .LONG TERM...(Wednesday night through Tuesday) Issued at 244 PM CDT Tue Jun 20 2017 Ongoing storms will likely be evident to start the extended periods as the first cold front exits the local area. Expect a stronger reinforcing cold front to move across the area Thursday afternoon through Friday morning...providing additional chances for showers and thunderstorms across the local area...and potentially more severe weather as there will be ample moisture and instability available for storm development. The one downfall Thursday is the stronger CAP forecast to be in place across the local area...but with strong forcing from the front...the advertised slight risk of severe weather from the Storm Prediction Center is more than justified. Behind this relatively strong front for summer standards...expect a significant cool down in temperatures for the weekend...with highs Friday through Monday expected to be 5 to 10 degrees below normal for late June. In addition...there will be multiple chances for precipitation...with showers and possibly even an isolated thunderstorm possible from time to time. That said...instability is very limited over the weekend...so severe weather is not anticipated unless something changes. High pressure will then nudge in from the west late in the extended periods...with southerly flow returning in the low levels of the atmosphere...which will mean a return to above normal temperatures by the middle of next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 614 PM CDT Tue Jun 20 2017 Generally VFR conditions expected through the tomorrow. Thunderstorms tonight will be south of the area, and storm risk tomorrow favors after 00z. In the mean, increasing southwesterly low level jet tonight will result in a period of low level wind shear overnight..mostly toward morning and extended to just past sunrise. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Jun 20, 8:55 PM CDT, 49 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 855 PM CDT Tue Jun 20 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 855 PM CDT Tue Jun 20 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Isolated non-severe thunderstorms will linger south of Interstate 80 in south central Nebraska and in north central Kansas through about midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible Wednesday afternoon and evening across the outlook area. Large hail and damaging winds are the primary threats with these storms. Wednesday also looks to be the hottest day of the week. Widespread heat index values near or exceeding 100 degrees are expected. Thunderstorms are also in the forecast for Thursday afternoon through Friday. Strong to severe thunderstorms are again possible Thursday afternoon and evening. Large hail and damaging winds will be the primary threats. Additional thunderstorm chances are expected Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Jun 20, 5:46 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
546 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 WNW PLAINVILLE 39.25N 99.36W
06/20/2017 E1.00 INCH ROOKS KS PUBLIC
&&
NOAA/NWS/MORITZLocal storm report, Jun 20, 6:02 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
602 PM CDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL PLAINVILLE 39.24N 99.30W
06/20/2017 E1.25 INCH ROOKS KS PUBLIC
TORRENT OF RAIN AT THE TIME WITH ZERO
VISIBILITY.
&&
NOAA/NWS/MORITZSpecial weather statement, Jun 20, 7:12 PM CDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Hastings NE 712 PM CDT TUE JUN 20 2017 KSZ018-210045- Osborne KS- 712 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSBORNE COUNTY UNTIL 745 PM CDT... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near Luray, or 20 miles north of Russell, moving east at 30 mph. Penny size hail will be possible with this storm. This storm will remain over mainly rural areas of far southeastern Osborne County. A severe thunderstorm watch remains in effect until 900 PM CDT for north central Kansas. LAT...LON 3926 9880 3928 9849 3913 9849 3913 9879 TIME...MOT...LOC 0011Z 267DEG 28KT 3917 9872 Moritz
Special weather statement, Jun 20, 7:33 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
733 PM CDT TUE JUN 20 2017
NEZ073-083-210115-
Phelps NE-Harlan NE-
733 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS AND NORTHERN
HARLAN COUNTIES UNTIL 815 PM CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 15 miles southwest of Holdrege, moving east at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Holdrege, Oxford, Atlanta, Huntley and Ragan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4048 9930 4015 9926 4020 9963 4035 9963
4035 9964 4038 9964
TIME...MOT...LOC 0033Z 267DEG 27KT 4030 9960
MoritzSpecial weather statement, Jun 20, 8:13 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Hastings NE 813 PM CDT TUE JUN 20 2017 NEZ084-210200- Franklin NE- 813 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 900 PM CDT... At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near Huntley, or 17 miles southeast of Holdrege, moving east at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Franklin, Hildreth, Campbell, Upland, Bloomington and Riverton. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Hastings. && LAT...LON 4035 9918 4034 9873 4009 9873 4010 9918 TIME...MOT...LOC 0113Z 277DEG 33KT 4024 9917 Moritz
Special weather statement, Jun 20, 8:58 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
858 PM CDT TUE JUN 20 2017
NEZ084-085-210245-
Franklin NE-Webster NE-
858 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER AND SOUTHEASTERN
FRANKLIN COUNTIES UNTIL 945 PM CDT...
At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riverton, or 36 miles southwest of Hastings, moving east at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Red Cloud, Guide Rock, Riverton, Cowles and Inavale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9873 4009 9888 4023 9883 4015 9828
4000 9828
TIME...MOT...LOC 0158Z 288DEG 26KT 4014 9878
MoritzThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:33 PM CDT | Special Weather Statement | GID | Harlan | 42 min |
| Jun 20, 7:39 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 40 min |
| Jun 20, 8:13 PM CDT | Special Weather Statement | GID | Franklin | 47 min |
| Jun 20, 8:58 PM CDT | Special Weather Statement | GID | Webster | 47 min |
| Jun 20, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 51 min |
| Jun 21, 5:33 PM CDT | Special Weather Statement | GID | Furnas | 42 min |
| Jun 21, 5:35 PM CDT | Special Weather Statement | GID | Dawson | 40 min |
| Jun 20, 7:12 PM CDT | Special Weather Statement | GID | Osborne | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.